Log in
Fibromyalgia Action UK
43,662 members55,613 posts

Gabapentin and weight gain?

Would love to hear of others’ experience with Gabapentin...I’ve been taking it for about 5 months now at 900mg daily, and I’ve put on about 12kg!! I’ve been wearing my Fitbit so I know I’m doing the same level of activity as before I started taking it. My diet is still the same and pretty healthy (celiac disease so I eat pretty much whole foods not a lot of processed stuff). My pain levels have been so much better since taking the Gabapentin but I can’t stand having gained so much weight! 😔 It feels like a rock and a hard place ....

21 Replies
oldestnewest

Hi leemaree44 I was on gabapentin for 4 years and put on 3 stone altogether. I joined slimming world and was loosing weight , it was coming off slowly but surely. 3 months ago I was taken off gabapentin and put on prebagablin, the weight piled on again even though I was still following slimming world. I put on half a stone in 1 week. I was told it's water retention so I've started taking water tablets and the weight is coming off again .

1 like
Reply

Do you have to get water tablets from the Dr?

Reply

No I buy the herbal ones from Sainsbury's. X

Reply

Hi LeeMaree44, I gained some weight when I was on gabapentin too. I'd go back to the doctors and see if they can put you either on a different medication or change the dosage that you're on. Are you taking any other medication too that might be causing such a big weight gain? I found that amitryptyline is another medication that definitely caused such a massive increase in weight. However, don't be too disheartened because as soon as I was taken of these medications the weight just fell off me. Hope this helps Hun and let me know how you get on xx

1 like
Reply

I also take norflex for muscle spasm morning and night which has helped a lot. But I started the Gabapentin not long after the norflex so I wouldn’t be able to tell specifically which of those it is. And I take 400mg plaquenil every night - undifferentiated connective tissue disease as well as fibro 😕

Reply

Yes I was taking it for six months and gained the same amount of weight as you - then I was out on pregabalin and put on another 10 lb - so have now been drug free for about a year and have lost 12lb (it's hard going with fibromyalgia). I also had awful side effects with both these drugs good luck. Neese. x

2 likes
Reply

I take pregabalin, I could not tolerate gabapentin. Over 18 months I have gained nearly 2 stone in weight. I eat small meals but I am unable to exercise the way I would like to burn off the calories. I mentioned weight gain to consultant, he told me to go to bed hungry. I wonder do the side effects of this drug outweigh the benefit of slightly reduced pain? It's so good to talk to people who understand. Xx

2 likes
Reply

I'm not an expert but it sounds like the gabapentin is the one causing weight gain. See what your doctor advises and let me know how you get on Hun.

1 like
Reply

Hi Miss yes I was thinking last night I will go back and discuss it with my GP. I’ll let you know. 😊

Reply

Im on lyrica and feel as though the weight is piling on 👍

Reply

😔 I was having a wee moan to my other half last night that it feels like I constantly have to make choices and I can’t just have it all ... pain/reduced pain - normal weight/overweight - migraines/fewer migraines etc. every Choice has a consequence and I get so tired of having to always weigh up the consequences e.g if I go on a day trip to the city with a friend that’s me out of action for much else for a few days while I recover 😕.

2 likes
Reply

I agree with you. Making those choices takes so much energy too.

I’m slowly coming off Pregabalin and have already already halved my dose. I’m hoping that as I reduce it further I’ll start loosing weight. I don’t eat a lot, so how I’ve put on weight, I really don’t know. ☹️

1 like
Reply

I’ve started this morning by lowering my morning dose by 100mg. How did you taper your dose down? I noticed last night I’m holding water in my feet/ankles/legs - they felt like I was 9 months pregnant!

1 like
Reply

I’m sorry to hear that you’re retaining water. That must be really uncomfortable.

I found a method using google, that involves making up a solution and then drawing up the appropriate number of mls using a syringe.

Fibro fog prevents me doing this, my OH does the maths and makes up the solution every 4 days (it lives in the fridge) and then he administers the dose into a glass for me.

I halved my nighttime dose by 10% a fortnight. I’ve removed the lunchtime dose a bit faster (17%) I think, but felt nauseous the first week or so. My OH wasn’t keen on speeding it up, as it wasn’t the recommended rate and I hate to admit it, but he was right!

I’m about to start reducing the morning and evening doses simultaneously (to avoid having one big dose left). I’ll probably go back to doing it by 10%.

This method is slow and highly accurate, providing you can do the maths. Doing it slowly will avoid any long term side effects.

Hope this makes sense!

1 like
Reply

Hi, yes the same has happened to me! It's almost like the weight arrived overnight! I too am doing the same exercise. It has made me hungry all the time though so I guess I'm eating more too! My gp said 600 mg is maximum dose so interesting your on 900 mg as my pain still isn't under control! Hate putting on the weight but glad of the pain relief!

Sarah

2 likes
Reply

hi I put on nearly 3st over time have been on gabapentin for at least ten years at a dose of 1800 mg per day this dosage still doesn't take pain away but you know when your due next dose if late taking it your in agony consultant said I'm one of worst cases he has seen also on amatryptoline, citalopram and DHC continuous

1 like
Reply

Sorry I'm on pregablin not gabapentin' x

Reply

Morning like many that have answered your post was on gapapentin for few months yes weight gain and also kept making me hungry,but for me personally I have come off it too many side effects . The last two months I have taken pain relief when needed , rested when body says so , warrm Epsom baths , deep heat, like someone says it's hard doing that with fibro but I can honestly say I'm in a better place ( that's me though all trial and error ) hats off to you for keeping a good diet keep it up xxx

1 like
Reply

Hi. I take 100mg of pregablin a day. For the past 7 days I have been experiencing terrible headaches that wake me in the night. I havnt noticed weight gain but that maybe because I lost my thyroid gland, due to cancer this year, and so I take a replacement drug that makes me slightly hyperactive so perhaps counteracts any weight gain? Does anyone else have headaches on pregablin? They are so bad, even on this low dose, I am thinking of stopping them.

1 like
Reply

I have no thyroid either - had Graves but they nuked it at 25 and now I take replacement meds as well. Sore to hear about your headaches. It’s funny how meds can affect people in different ways - I used to get really frequent migraines but since I’ve been on Gabapentin I rarely get them! Apart from that rapid weight gain it’s made a great difference to my life 😔

Reply

Hi, I took Gabapentin for seven years, I had weight gain, and a huge appetite all the time. It helped with my pain, but the weight gain really made me depressed. I have stopped taking it, one has to reduce gradually and have started taking Magnesium Citrate for muscle pain, and it has worked!!! I also take B6 for lethargy and this has worked too! You need to give it a couple of weeks to kick in. My main problem now is chronic insomnia I probably only get about 3 to 4 hours sleep a night, I have tried all sorts of medications and alternative meds to no avail. I would like to try CBD oil but am wary as there are so many bogus suppliers, I just wish I knew where I could get some safely, as I've heard it is really helpful for insomnia.

1 like
Reply

You may also like...